Alert archive / California / Frost Advisories in 2023
Frost Advisory 22, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Sep 30, 2023, 2:15 AM PDT for 4 counties in California. It took effect at Oct 1, 2023, 2:00 AM PDT. It was in force for 5 min.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2023, 2:15 AM PDT (09:15 UTC)
- In effect from
- Oct 1, 2023, 2:00 AM PDT
- Expired
- Oct 1, 2023, 2:05 AM PDT
- In force
- 5 min
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 9.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403 WWUS76 KEKA 300915 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 215 AM PDT Sat Sep 30 2023 CAZ105>108-110-111-114-301715- /O.NEW.KEKA.FR.Y.0022.231001T0900Z-231001T1600Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 215 AM PDT Sat Sep 30 2023 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Only portions of the area, mainly the valleys, are expected to see frost. Search for your location weather.gov for details. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
844 WWUS76 KEKA 301716 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1016 AM PDT Sat Sep 30 2023 CAZ105>108-110-111-114-010130- /O.CON.KEKA.FR.Y.0022.231001T0900Z-231001T1600Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 1016 AM PDT Sat Sep 30 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Humboldt Interior, Southern Humboldt Interior, Trinity County, Northwestern Mendocino Interior, Northeastern Mendocino Interior, and Northern Lake County. * WHEN...From 2 AM to 9 AM Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Only portions of the area, mainly the valleys, are expected to see frost. Search for your location at weather.gov for details. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. $$
774 WWUS76 KEKA 010115 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 615 PM PDT Sat Sep 30 2023 CAZ105>108-110-111-114-010915- /O.CON.KEKA.FR.Y.0022.231001T0900Z-231001T1600Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 615 PM PDT Sat Sep 30 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Humboldt Interior, Southern Humboldt Interior, Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 2 AM to 9 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
022 WWUS76 KEKA 010905 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 205 AM PDT Sun Oct 1 2023 CAZ105>108-110-111-114-011015- /O.CAN.KEKA.FR.Y.0022.000000T0000Z-231001T1600Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 205 AM PDT Sun Oct 1 2023 ...FROST ADVISORY IS CANCELLED... Higher dewpoints have kept most temperatures above 40 degrees tonight. Isolated frost remains possible at high elevations in Trinity County. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Sep 29, 2:33 PM PDT, 11 hours 42 minutes earlier.
Area forecast discussion, Sep 29, 2:33 PM PDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
233 PM PDT Fri Sep 29 2023
.SYNOPSIS...A weak frontal system will bring widespread, mostly light
rain to the area today. Lingering interior showers are expected into
tomorrow. Dry weather is forecast to return by Sunday and will
continue into next week. Breezy north winds are forecast along the
coast for the weekend. Temperatures will be near normal through the
weekend, with warmer conditions next week.
&&
.DISCUSSION...Throughout today, a deepened upper level trough ushers
a surface low through Northwest California. This low is forecast to
stall over the area into tonight. Tomorrow, this trough will slowly
make its way inland and become a closed low. This pattern will
continually bring the potential for showers across the area into
this evening with some lingering showery activity into tomorrow. The
deterministic models are only showing a few tenths of an inch of
rain with irregular coverage. So far this morning, there has only
been patchy drizzle and some light rain across Del Norte and
Humboldt counties. There is also the potential for interior Del
Norte County to see a thunderstorm or two.
Late tonight and into tomorrow, the low pressure system will move
slightly inland over the California/ Nevada border. This will bring
gusty N/NE winds of 20 to 30 mph to much of the area by tomorrow
afternoon. The fire weather threat will be limited due to the
relatively high RH values. Tomorrow afternoon there is the potential
for some more showers and maybe even an isolated thunderstorm or two
over the easternmost interior areas of the CWA. Thunder potential
will be limited due to shallow MU CAPE. These storms don't look to
be widespread at this time.
Tomorrow night and into Sunday, N/NE winds are expected to remain
elevated over the higher terrain. Relative humidity recoveries will
be good in most areas, remaining over 60 percent. The valleys that
manage to decouple from these stronger winds have the potential to
see frost. The valleys of Trinity County are most likely to see
frost or freezing temperatures, but other areas may see frost as
well, such as the coldest valleys of Northeastern Mendocino and
Northern Lake counties.
Sunday night and into Monday the N/NE winds will diminish slightly;
however, the relative humidity recoveries will only be around 40 to
50 percent in the higher terrain of eastern Mendocino and eastern
Lake counties. These conditions will make fire weather slightly more
of a threat. Highs on Monday afternoon will warm into the high
70s/low 80s in the interior valleys with low/mid 60s along the coast.
High pressure will build into the Pacific Northwest early next week
and continue through the week bringing warmer inland temperatures.
Offshore flow will also continue while becoming fairly weak as the
week progresses. This will bring many of the interior valleys back
into the low 90s. Even the coast is forecast to warm into the upper
60s or possibly into the low 70s by the end of the week. Offshore
flow through next week may be strong enough to keep the coast mainly
clear, although confidence diminishes on this as the inland areas
heat up by mid week. JLW/MKK
&&
.AVIATION...Shower activity has brought IFR to LIFR conditions
primarily to coastal airfields today. The passing cold front will
prolong rain showers across northwest California tonight into early
Saturday morning. NBM is showing a 60 to 70% chance for IFR ceilings
tonight for KCEC and KACV but KUKI, on the other hand, has around a
30% chance for MVFR ceilings with lingering chances for rain later
in the day Saturday. Behind this weather system north winds will
increase with gusts approaching 30 knots on Saturday afternoon
especially for coastal airfields and exposed ridges. Ceilings should
improve tomorrow as the weather system exits out of our region, but
there is a slight chance for a thunderstorm to spin up in Del Norte
County tonight and Trinity County on Saturday.
KMZ
&&
.MARINE...Scatterometer wind data showed a surface low right over
our coastal waters this morning which caused winds to vary from
light southerlies nearhsore to fresh northerlies in the outer
waters. Widespread north winds will develop across the waters
tonight and ramp up on the heels of this exiting storm system. Gale
force gusts will be possible across most of the northwest California
coastal waters on Saturday with steep 10 to 15 foot seas. The main
change to the forecast was upgrading to a gale warning the northern
inner waters tomorrow. There could be an argument for some kind of
warning for the southern inner waters but the coverage of either
gale force winds or hazardous seas looks to be marginal. That said,
strong winds and hazardous seas will be possible especially near
Cape Mendocino and Point Arena. There will be some improvement to
the marine environment late in the weekend into early next week but
high pressure will likely help promote fresh northerly winds and
steep 7 to 11 foot seas.
KMZ
&&
.FIRE WEATHER...North to northeast winds of 10 to 15 mph are
expected to develop late tonight and last into tomorrow morning
along the higher terrain of the coastal counties; however, RH
will be near 100 percent. Tomorrow afternoon winds will increase
with gusts of 20 to 30 mph in the coastal counties and up the
river valleys. RH will remain over 50 percent in most areas.
Tomorrow night and into Sunday morning, the higher terrain will
see local gusts to 20 to 30 mph, but RH will generally remain over
60 percent. Next week winds will slowly diminish; however, the RH
will diminish as well.
Elevated fire danger is expected on Monday for eastern Mendocino
and Lake counties. RH recoveries over the higher terrain will only
be around 40 percent with winds 15 to 20 mph. A headline has been
added to the FWF. Winds will remain elevated elsewhere, but RH
will be higher. The pattern is expected to continue into mid week
with winds gradually diminishing. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory from 8 PM Saturday to 10 AM PDT Sunday for
CAZ108-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from midnight tonight to 9 AM PDT
Saturday for PZZ450.
Gale Warning from 9 AM to 9 PM PDT Saturday for PZZ450.
Small Craft Advisory from 3 AM Saturday to 3 AM PDT Sunday
for PZZ455.
Small Craft Advisory from 9 PM this evening to 3 AM PDT
Saturday for PZZ470-475.
Gale Warning from 3 AM Saturday to 9 AM PDT Sunday for
PZZ470.
Gale Warning from 3 AM Saturday to 3 PM PDT Sunday for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.